April 14, 2013 at 1:04 am #3956batmansbatbabeParticipant
Its really great to find a website for other people with this “phenomenon.”
But I live in Colorado so its been SO cold lately and during the winter my attacks last weeks. Not even exaggerating they almost never go away. And a lot of websites say that allergy medication is supposed to make you have more attacks, but I’ve been taking allergy medication for my somehow severe allergies this year and my attacks went away for the first time in a very long time and my fingers are swollen at the tips in a kind of blistery way. Is this normal? Is there anything I can do to make the swelling go away? I can’t even hold hands with my boyfriend without my fingers swelling really bad and hurting and anything cold will just make me have an attack… And another question, what is so bad about an attack? I understand that it’s not good to have little blood in your fingers, but I’d rather my hands be cold than swollen… Help?
Sorry for the long post! Thanks!
~CaitlinApril 14, 2013 at 9:20 am #3957KarenModerator
Welcome to the forum, Caitlin.
There is a certain ingredient in some allergy medications that can trigger an attack and it’s pseudoephedrine. Not all meds contain this, but of those that do, it is advised that patients who suffer from Raynaud’s disease or phenomenon not take them and choose other alternatives. The ingredient causes the blood vessels to constrict, which doesn’t help us.
Now, there’s a possibility that because your medication for your allergies has prevented you from having an attack, it may not be the medicine but the fact that your severe allergies are/were causing a physiological form of stress, which in turn caused you to experience a Raynaud’s attack. Once the allergies are under control, this stressor is no longer present, and, therefore, you weren’t having these attacks. Just a thought.
I can’t speak to why your fingers are swollen as there could be any number of reasons not related to Raynaud’s, and I would suggest that you discuss these symptoms with your doctor.
And, to answer your final question, people who experience Raynaud’s symptoms that are secondary (meaning there is an underlying disorder) tend to experience more severe symptoms which can lead to ulcers, gangrene and amputation of digits much like that of a person with Diabetes.April 14, 2013 at 8:05 pm #3959batmansbatbabeParticipant
Thank you so much! That actually makes a lot of sense and helped a lot!
- You must be logged in to reply to this topic.